Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 19, NWS La Crosse, WI

June 17, 2009Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2009, 7:14 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 7:14 PM CDT (00:14 UTC)
Expired
Jun 17, 2009, 8:00 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 115 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:33 PM CDTFUNNEL CLOUD3 Se Blooming Prairie, MN
Jun 17, 7:33 PM CDTHAIL 0.751 S Claremont, MN
Jun 17, 7:37 PM CDTHAIL 3Blooming Prairie, MN
Jun 17, 7:45 PM CDTHAIL 1.752 N Blooming Prairie, MNNICKEL SIZE HAIL ALSO REPORTED
Jun 17, 7:54 PM CDTTORNADO3 N Blooming Prairie, MNTORNADO JUST NORTH OF BLOOMING PRAIRIE
Jun 17, 8:08 PM CDTTORNADO1 Nw Austin, MNLARGE TORNADO ON THE GROUND WITH DEBRIS ON THE NORTHWEST SIDE OF AUSTIN
Jun 17, 8:10 PM CDTTORNADOAustin, MNLARGE AMOUNT OF DAMAGE IN AUSTIN AND ESPECIALLY ON THE NORTH SIDE. MINOR INJURIES BEING REPORTED THUS FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 7:01 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
1.8
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 180014
SVRARX
MNC039-099-180100-
/O.NEW.KARX.SV.W.0019.090618T0014Z-090618T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA...
  WESTERN MOWER COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 800 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  HAYFIELD...OR 7 MILES SOUTH OF DODGE CENTER...MOVING EAST AT 55
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANTORVILLE AND KASSON AROUND 720 PM...
  DANESVILLE AROUND 725 PM...

FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM WEST OF GENEVA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

&&

LAT...LON 4419 9306 4421 9303 4420 9268 4383 9269
      4383 9266 4350 9267 4361 9306
TIME...MOT...LOC 0013Z 270DEG 46KT 4392 9285

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:35 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 17, 2:35 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT WED JUN 17 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST FOCUS IN ON THE RAIN CHANCES FOR THE NEXT FEW DAYS.

FIRST...LOOKING AT THE NEXT SEVERAL HOURS...A MAJORITY OF THE MESO
MODELS INDICATE WHAT LOOKS LIKE DIURNALLY DRIVEN CONVECTION POPPING
UP BY 00Z OVER PARTS OF SOUTHERN MN AND NORTHEAST IA. INSTABILITY
AND A SFC BOUNDARY/CONVERGENT AREA LYING FROM SOUTHERN MN INTO
CENTRAL IA LOOK TO BE THE MAIN CULPRITS FOR THIS PROGGED CONVECTION.
WILL ADJUST POPS TO REFLECT THIS POTENTIAL. IF STORMS DUE TO DEVELOP
IN THIS REGION...BELIEVE THE DIURNAL NATURE SHOULD RESULT IN THE
STORMS DIMINISHING/DYING OFF BY THE MID EVENING HOURS.

RATHER MESSY WEATHER PATTERN TO INFLUENCE THE REGION...WITH VARIOUS
BITS OF UPPER LEVEL ENERGY KICKING OUT OF A TROUGH OVER THE NORTHERN
PLAINS ON THU...WITH THIS TROUGH THEN SLIDING ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY ON FRI. AT THE SFC...THERE WILL BE SOME
ASSOCIATED BOUNDARIES...WITH A WARM FRONT LIKELY WAVERING NEAR...OR
ACROSS THE REGION...AND A COLD FRONT SLIPPING IN ON FRI. IN
ADDITION...BRANCHES OF THE LOW LEVEL JET AND 850 MB MOISTURE
TRANSPORT WILL SURGE INTO THE REGION FOR TONIGHT THROUGH
FRI...AIDING THE CONVECTION POSSIBILITIES. PW/S ARE PROGGED TO BE IN
THE 1.5-2 INCH RANGE...SO A GOOD AMOUNT OF MOISTURE TO WORK WITH.
AREAS OF SHOWERS AND THUNDERSTORMS SHOULD IMPACT PORTIONS OF THE
REGION...ON AND OFF...FROM TONIGHT THROUGH FRIDAY AS A RESULT. WHERE
THESE VARIOUS ELEMENTS WILL BE ARE UNCERTAIN AT THIS TIME...LENDING
SOME DOUBT TO WHERE THE BEST PCPN CHANCES WILL LIE...ALONG WITH
TIMING. THERE ARE ALSO SOME HINTS THAT THE BETTER FORCING OVER THE
NEXT COUPLE DAYS COULD SHUFFLE TO THE NORTH AND SOUTH OF THE LOCAL
FORECAST AREA...LEAVING THE SFC FRONT ALONG WITH INSTABILITY TO BE
THE MAIN INGREDIENTS FOR STORM PRODUCTION. IN THIS SCENARIO...PCPN
DEVELOPMENT COULD BE MORE SCATTERED IN NATURE.

AS FOR INSTABILITY...BOTH THE 17.12Z GFS AND NAM BUILD ABOUT
1500-2000 J/KG SBCAPE FOR THE AFTERNOONS OF THU AND FRI. THERE COULD
BE QUITE A BIT OF CLOUDINESS AROUND THOUGH...WHICH WOULD CUT INTO
THE INSTABILITY. WIND SHEAR LOOKS REAL GOOD FOR STORM
ORGANIZATION...WITH 60+ KTS IN THE 0-6KM THU AFTERNOON/NIGHT...40-50
KTS FRI AFTERNOON. FOR A SEVERE RISK...THU AFTERNOON/NIGHT LOOKS
TO HAVE THE BIGGEST THREAT AT THIS MOMENT. AGAIN THOUGH...THERE IS
SOME UNCERTAINLY WITH WHERE THE VARIOUS FORCING ELEMENTS WILL
TRACK...AND WHERE THE BETTER STORM SOURCE REGIONS WILL LIE. IT WILL
HAVE TO BE MONITORED CLOSELY.

THE SHORTWAVE TROUGH WILL EXIT TO THE EAST OVERNIGHT
FRIDAY...ALLOWING FOR AN UPPER LEVEL RIDGE TO BUILD ACROSS THE
REGION FOR THE WEEKEND. SEASONABLE WARMTH SHOULD RESULT...ALONG WITH
A COUPLE DAYS TO DRY OUT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

GFS AND ECMWF IN PRETTY GOOD AGREEMENT WITH KEEPING THE WEEKEND
UPPER LEVEL RIDGE EXTENDING FROM THE SOUTHERN PLAINS INTO THE UPPER
MISSISSIPPI RIVER VALLEY THOUGH MUCH OF NEXT WEEK. WHILE THIS SHOULD
RESULT IN A CONTINUATION OF SUMMER TIME WARMTH...IT DOES NOT
NECESSARILY MEAN A SPATE OF DRY DAYS. BITS OF SHORTWAVE ENERGY LOOK
TO SPIN UP THE WESTERN SIDE OF THE RIDGE...WITH ACCOMPANYING SFC
BOUNDARIES...DECENT LOW LEVEL MOISTURE RETURN AND INCREASING
INSTABILITY. SHOWER/STORM DEVELOPMENT SHOULD RESULT IN THE VICINITY
OF THE SFC BOUNDARIES. SOME DIFFERENCES IN THE MODELS IN JUST WHERE
THESE SYSTEM WILL MOVE...HOWEVER...LENDING LESS CONFIDENCE TO THE
TIMING/LOCATION OF THESE PCPN CHANCES. THIS IS ASSUMING...OF
COURSE...THAT THESE SYSTEMS ARE ABLE TO WORK THIS FAR EAST INTO THE
RIDGE. ENSEMBLES MEMBERS SHOW A MIX OF THE GFS/ECMWF...AND WILL LEAN
TOWARD A BLEND/HPC SOLUTION FOR NOW.

&&

.AVIATION...

A LOW PRESSURE TROUGH EXTENDS FROM NE SOUTH DAKOTA INTO SOUTH
CENTRAL MINNESOTA. SE FLOW NORTH OF THE BOUNDARY HAS MAINTAINED A
STRATUS DECK AND EVEN SOME BR...BUT DAYTIME MIXING HAS HELPED BRING
CIGS UP. ADDITIONAL HEATING WILL ENSURE CIGS AND VSBYS AT KLSE AND
KRST RISE TO VFR. THE REST OF THE FORECAST IS MUDDLED BY ISSUES
WHERE THUNDERSTORMS MAY FORM AND IF THEY WOULD IMPACT THE TAF SITES.
CURRENT THOUGHT IS THAT SOME SHOWERS OR THUNDERSTORMS MAY FORM LATE
THIS AFTERNOON IN SW MINNESOTA ALONG THE TROUGH...THEN PROPAGATE
NEAR OR ACROSS THE TAF SITES THIS EVENING. ANOTHER BATCH OF SHOWERS
AND THUNDERSTORMS COULD FORM OVERNIGHT...WITH THE LOW LEVEL JET
IMPINGING ON THIS TROUGH. HOWEVER...IF A COMPLEX OF STORMS MOVES
ACROSS NEBRASKA AND IOWA OVERNIGHT...THEN THE OVERNIGHT STORMS
AFFECTING THE TAF SITES WOULD NOT OCCUR. LATER FORECASTS WILL NEED
TO REFINE THE TIMING OF RAIN...AND ANY REDUCTION TO CIGS OR VSBY
FROM VFR. ANY RAINFALL SHOULD END LATE TONIGHT...WITH MUCH OF THU
MORNING DRY.

AJ

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

RIECK
Hazardous weather outlook, Jun 17, 5:56 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT WED JUN 17 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
556 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING...AND THEN MORE
LIKELY OVERNIGHT. THERE IS A GREAT DEAL OF UNCERTAINTY AS TO WHEN
THUNDERSTORMS WILL DEVELOP...BUT IF THEY DO SO THIS EVENING...THEY
MAY RAPIDLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND...
PRIMARILY WEST OF THE MISSISSIPPI RIVER. THE SEVERE THREAT IS LIKELY
TO BE MAXIMIZED THROUGH THE EVENING TOWARD MIDNIGHT...BUT MAY LINGER
ON A MORE ISOLATED BASIS INTO THE OVERNIGHT HOURS. IT IS IN THE
EVENING HOURS BEFORE 10 OR 11 PM THAT AN ISOLATED TORNADO IS POSSIBLE
ROUGHLY WEST OF A LINE FROM LAKE CITY TO ELKADER...WITH THE THREATS
LATER IN THE NIGHT BEING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC EPISODES OF THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY.
A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE FROM THURSDAY THROUGH
FRIDAY. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS ON THURSDAY AND THURSDAY NIGHT. ON FRIDAY...THESE
THREATS WILL CONTINUE ALONG WITH THE POSSIBILITY OF A FEW TORNADOES.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH
TUESDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF
THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS MAINLY WEST OF THE MISSISSIPPI RIVER WILL WANT TO
MONITOR THUNDERSTORM POTENTIAL THIS EVENING...AND IF STORMS DEVELOP
OR A SEVERE THUNDERSTORM WATCH IS ISSUED...BE READY TO ACTIVATE
ESPECIALLY THROUGH MIDNIGHT. LATER IN THE NIGHT THE SEVERE
THREAT SHOULD BE MORE ISOLATED TO THE POINT THAT ACTIVATION IS NOT
LIKELY. SPOTTERS WILL LIKELY BE NEEDED ON THURSDAY...AND PERHAPS
INTO FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/BINAU

In the hours before

Special weather statement, Jun 17, 6:44 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT WED JUN 17 2009

IAZ008-009-018-019-MNZ086-087-094-095-180045-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
644 PM CDT WED JUN 17 2009

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS THE AREA THIS
EVENING...

DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS DEVELOPING RAPIDLY
ACROSS SOUTH CENTRAL MINNESOTA AND NORTH CENTRAL IOWA...MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 55 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM. THESE STORMS MAY EVENTUALLY BECOME SEVERE AT A MOMENTS
NOTICE...WITH LARGE HAIL...DAMAGING WINDS...OR ISOLATED TORNADOES.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:35 PM CDTTornado WarningARXDodge, Mower55 min
Jun 17, 8:11 PM CDTTornado WarningARXMower64 min
Jun 17, 8:29 PM CDTSevere Thunderstorm WarningARXFillmore46 min
Jun 17, 8:31 PM CDTTornado WarningARXDodge59 min
Jun 17, 9:14 PM CDTSevere Thunderstorm WarningARXMower, Olmsted39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.